MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® BUR; BUR, EAR, NOSE AND THROAT

MEDTRONIC XOMED INC. XPS® BUR; BUR, EAR, NOSE AND THROAT
Model Number 31181098E
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/21/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation was not performed; product was not returned for analysis.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that while the doctor was drilling the cochlea with this 1.0mm bur, the distal part of the bur (the head, the metal part) broke away from the shaft.The doctor recovered this part from the surgical field with forceps.There was no patient injury.
 
Additional Manufacturer Narrative
One un-sealed sample of part number 31181098e and lot number 0211715410 was received.There were trace residues consistent with biological contaminants on the device.Visually, the tip was broke off which would have resulted in the reported event.The tip was not returned.The inner shaft assembly was removed for further analysis.There were unusual abrasions around the shaft circumference 0.01¿, 0.02¿, 0.08¿, 0.12¿, 0.13¿, and 0.14¿ proximal to the break.The customer indicated the device broke while drilling.There was no indication of an issue prior to use.The drawing indicates the assembly is subjected to a 10lbf pull force while supported by the housing; this would have likely detected any anomaly in the construction of the device or any defect related to the tip / shaft strength.The damage to the shaft and tip most likely indicates the tip broke as the result of excess forces during use.Note ¿ excess; exceeded sufficient pressure required for operation.The ifu warns excessive pressure applied to bur may cause bur fracture.
 
Event or Problem Description
Additional information was received indicating that the surgery was completed with another visao bur (product # 31181098e).
 
Additional Manufacturer Narrative
Corrected information: sex, no eval explain code.If information is provided in the future, a supplemental report will be issued.

Brand Name
XPS® BUR
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key6251273
Report Number1045254-2017-00028
Device Sequence Number16332632
Product Code EQJ
UDI-Device Identifier00885074322216
UDI-Public00885074322216
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/22/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2020
Device Model Number31181098E
Device Catalogue Number31181098E
Device Lot Number0211715410
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/23/2017
Initial Date Received by Manufacturer 12/22/2016
Supplement Date Received by ManufacturerNot provided
02/06/2017
Initial Report FDA Received Date01/13/2017
Supplement Report FDA Received Date02/24/2017
09/28/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age5 YR
Patient Weight20